Recovery Begins Here
Call 24/7 (844) 326-4514

We’re open everyday 24/7
Get help now
Free & confidential

(844) 326-4514

Heroin Overdose | Symptoms, Signs, and Treatment

Heroin is an opioid drug that’s primarily used for recreational purposes in the United States. Its prevalence in the country has been a leading factor in the opioid crisis of the last several years. Illicit heroin is a dangerous drug. Its use can dramatically increase your risk of experiencing a potentially fatal overdose, especially since illicit heroin may have other dangerous additives. However, opioids like heroin and the powerful synthetic drug fentanyl may find their way into other illicit substances like pressed pills and stimulants. 

Recognizing the signs of a heroin overdose may one day save someone’s life. But what does a heroin overdose look like, and what should you do if you encounter one? Learn more about opioids and heroin overdose and how they can be treated. 

What is an Overdose?

An overdose refers to a high dose of a substance that causes negative medical or psychological symptoms or complications. An overdose could involve a severe case of a drug’s side effects, or it could involve fatal complications. Not all overdoses are lethal, but they can be, especially when opioids like heroin are involved. Overdoses are one of the most common ways drug misuse leads to fatal consequences, along with accidents and long term health problems. 

What are the Signs of a Heroin Overdose?

Heroin, like other opioids, affects the nervous system by binding to opioid receptors, which stop pain symptoms, create a sense of euphoria, and slow down your nervous system. However, during a dangerous overdose, heroin may slow down the nervous system to a dangerous degree, shutting down vital functions. A high dose can cause serious medical complications and death unless medical professionals can intervene in time. 

There are three common signs of an opioid overdose, including small pupils, loss of consciousness, and slowed breathing. These are the most obvious signs that an onlooker may notice. Loss of consciousness may involve coming in and out of consciousness. It may also mean a person falls asleep, and it’s difficult to wake them up. Slow breathing or shallow breathing means that the drug is affecting the autonomic nervous system, the part of your brain and nervous system that’s responsible for controlling unconscious functions. That may mean other automatic functions that are more difficult to see are also impaired, like a slower heart rate, changes in body temperature, and changes in blood pressure. 

Opioid overdoses can happen to anyone who misuses opioids or mixes them with other drugs. However, there are a few risk factors that can significantly increase your risk of experiencing an overdose, including:

  • Having an opioid use disorder
  • Injecting opioids intravenously
  • Mixing opioids with alcohol or depressants
  • Using illicit opioids
  • Using opioids after a period of abstinence
  • Having a co-occurring mental health condition
  • Having a medical condition that affects the lungs or liver

Ready to get Help?

We’re here 24/7. Pick up the phone.

Heroin Overdose Statistics

Heroin overdose is a common cause of fatal drug overdose in the United States. However, the exact numbers are difficult to determine because the body breaks heroin down into morphine quickly. Medical examiners that investigate drug overdose deaths may often find morphine in someone’s system when they took heroin a few hours before. Opioids, in general, were responsible for 46,802 deaths in 2018. According to the 2018 National Survey on Drug Use and Health, 808,000 people over the age of 12 used heroin within a year of the survey. 

According to the U.S. Drug Enforcement Administration, heroin availability continues to rise in the United States each year, and its mixture with fentanyl poses a significant public health threat.   

What Should You Do If you Witness an Overdose?

It’s not easy to be the first person to act in a crisis, but if you recognize the signs of an overdose in someone, it could be a matter of life and death. If someone has taken a drug and they show some heroin overdose signs, it’s important to call 911 immediately. It’s worth noting that opioids are sometimes mixed into other illicit drugs. If you see the signs of an opioid overdose, even if a person took a different drug, it may have been cut with an opioid. 

After calling 911, don’t leave the person’s side until help arrives. Even if you’re not a doctor or medical professional, there are things you can do to help to mitigate harm while you wait for emergency services. Heroin and opioid overdose may include vomiting. If someone is lying on their back or face down when they are throwing up, it could be dangerous. Aspirating vomit could cause them to essentially drown. If they can’t sit up, move them onto their side with the Bacchus Maneuver, a series of movements that you can do to easily move them into a safe position.

During an opioid overdose, breathing can slow down to a dangerous degree. In many cases, lack of oxygen is what causes fatal overdose. For that reason, it’s important to keep the person’s airways unobstructed by things like pillows, scarves, and other objects. You may have heard that it’s a good idea to induce vomiting in someone that’s experiencing an overdose to prevent the drug from having further effects. However, this might be more dangerous than it’s worth. 

Addictive Heroin powder in some paper

If you’re experiencing an opioid overdose, a high dose of the drug has already reached your brain. Heroin or opioid additives have bound to their receptors in the brain, and they’re starting to cause problems in your nervous system. Vomiting is often done when drugs or alcohol are consumed and not when they’re injected or smoked. Even then, it could be dangerous. Throwing up could cause choking and restrict breathing, which can be dangerous. 

What is Naloxone?

Another thing you may consider is a medication called naloxone and sold under the name Narcan. In many states, it’s sold in pharmacies over the counter. In some states, police officers carry the drug. In most states, paramedics, emergency workers, and firefighters carry it. Naloxone is an opioid antagonist, which means it binds to opioid receptors and blocks them. It can kick heroin off of your opioid receptors and prevent them from continuing their effects. This effectively stops and reverses an overdose. 

If you administer naloxone, keep in mind that it will immediately send a person into a heroin comedown or withdrawal. This can include shivering, nausea, vomiting, and sweating. It may seem extremely uncomfortable, but it’s much less dangerous than an overdose. If the person can drink water, it may help prevent dehydration. 

What Not to Do

It may be difficult to deal with someone in a sedated state, especially if they’ve lost consciousness and it’s difficult to wake them. In some cases, bystanders will respond by shocking them with a cold bath or a slap in the face. This can send an intoxicated person into shock, which can do more harm than good. You should also avoid giving the person food, drink, or medication except for water or naloxone. Additional substances in their system may cause vomiting or complicate treatment when help arrives.

Sources

DEA. (2018). 2019 National Drug Threat Assessment. Retrieved from https://www.dea.gov/documents/2020/01/30/2019-national-drug-threat-assessment

National Institute on Drug Abuse. (2019, November). Heroin. Retrieved from https://www.drugabuse.gov/publications/drugfacts/heroin

National Institute on Drug Abuse. (2020, October 19). Overdose Death Rates. Retrieved from https://www.drugabuse.gov/drug-topics/trends-statistics/overdose-death-rates

SAMHSA. (2018). Key Substance Use and Mental Health Indicators in the United States. Retrieved from https://www.samhsa.gov/data/sites/default/files/cbhsq-reports/NSDUHNationalFindingsReport2018/NSDUHNationalFindingsReport2018.pdf

The University of Texas at Austin. (n.d.). The Bacchus Maneuver. Retrieved from https://www.healthyhorns.utexas.edu/alcoholpoisoning_bacchus.html

Contact Info

(844) 326-4514
info@serenityatsummit.com
3500 Quakerbridge Road
Hamilton, NJ 08619

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 326-4514

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.